Jump to content
Sign in to follow this  
Roses49

Roses49: Nardil questions after doctor's fast taper

Recommended Posts

Roses49

I am 66 yrs old.  I had TMS treatments Dec 2015 due to an upcoming elective knee surgery and the hospital/anathesiologist would not do the surgery while on Nardil due to possible drug interactions.  After 35 TMS treatments I started tapering following  my doctor's taper schedule of reducing 1/2 pill (7.5 mg)  every 5-7 days.  I stopped it Feb 10, 2016.  My long term dose was alternating 30mg w 37.5 mg every other day.  

 

According to this site I tapered way too quickly but my psychiatrist says the taper was not rushed.  It's been an ordeal.  I did not know that I would experience all of these side effects of stopping this med.  I had been on it for 27 years bc trying SSRIs and Tricyclic meds made me much worse and the Nardil treated my panic and depression in a very effective smooth way!  After a few months of starting them they blocked the panic and helped my depression .  I hated the food restrictions and was always fearful of drug interactions i.e. due to emergencies, sudden illnesses, risks of ignorant or negligent medical care etc.  

 

After stopping Nardil the emotional roller coaster started!!  Anxiety, depression, irritability, no motivation, even non stop runny nose the first few weeks!  All of these moods come and go in 3-7 day cycles.  My dr says my body's nervous system has to adjust to being w/o Nardil after 27 years.  He says it will get better but could take a long time - even a year!!  

 

My life is totally unpredictable.  Everyday is not terrible but more bad ones than good ones!  I have no motivation at home, don't cook, etc.  Just barely get laundry done and bills paid.  My dr suggests me finding new activities/hobbies to get my mind off how I feel but it's hard to find new things when I'm not motivated.  He says to learn how to not be depressed but how can I do that on days I'm depressed??  My knee got better and did not have to have the surgery so now I've gone thru all of this for really no reason.

 

I keep asking myself, "WHY AM I DOING THIS?  WHY DO I WANT TO SPEND A YEAR OR MORE OF MY LIFE GOING THRU THIS?  WHY DON'T I JUST THROW IN THE TOWEL AND GO BACK ON THE NARDIL??"  HELP!!  I thought the TMS would be an alternative treatment from the constant worry of food and drug fear of the Nardil but no one told me what going off the Nardil would be like.  Thanks for listening.  

 

P.S. Seems like people who slow taper their AD still suffer with same results so why go back to med and then slow taper to start back over the same process?  My goal was the tms would substitute for Nardil in treating depression but due to the withdrawal stuff I'm not sure it is worth it.  Thanks again for any info or positive feedback.  I just can't handle scary fearful events right now.

Edited by scallywag
add white space, highlight Rx changes

Share this post


Link to post
scallywag

Roses49 -- Welcome to Surviving Antidepressants
 
I hope you'll find the information in the SA forums enlightening and helpful for your situation.  I'm sorry that you are in the position that you need the information, but am glad that you found us.

 

This will be a long post.

 

The emotional roller coaster you describe -- anxiety, depression, irritability, no motivation -- are classic AD withdrawal/discontinuation symptoms.

Introduction to antidepressant withdrawal syndrome

You may find suggestions that will help with emotional *and* physical symptoms in
Non-drug techniques to cope with emotional symptoms

The 3-7 day cycle of moods may help you somewhat. Can you plan easy, gentle activities for the days you may be feeling more like yourself?

Your pDoc is wrong about the taper. MAOIs were the first marketed and prescribed anti-depressants (ADs). Discontinuation problems started with MAOIs.  Many pdocs are stuck in a calendar-mindset and have been duped by manipulated studies and information provided by  pharmaceutical manufacturers.
 
If you were having symptoms, the taper was *likely* be too fast for you. Even more wrong is that he (pDoc) didn't respond to your reports of symptoms with reinstating the Nardil, ESPECIALLY after you didn't have the surgery which required stopping Nardil IN THE FIRST PLACE. :angry::mad: No cookies for him.

 

Well ... let's give him one "cookie," a small burnt one: He is right that the symptoms you're experiencing after stopping Nardil, can take months or over a year to fully resolve. 

 

How were you getting your 37.5 mg dose -- 2½ tablets of 15 mg? Do you have any tablets now?

Are you open to trying reinstating a tiny dose (probably less than 3 mg) of Nardil? Reading this topic will provide more information and may provoke questions for you. Please post again and ask.

About reinstating and stabilizing to reduce withdrawal symptoms

Reinstatement helps *many* people, reducing or eliminating their w/d symptoms. It poses a risk. Reinstating does not help everyone -- some see no change in symptoms, some have worsened symptoms after reinstatement. Unfortunately no one can predict how your brain and nervous system will react to the re-introduction.

Another challenge may be persuading your doctor to prescribe a reinstatement of Nardil. There is text in the prescribing information (I found it on drugs.com in the adverse reactions section.) While this post-cessation adverse effect is much more severe than what you're experiencing, it does suggest that reinstatement works to alleviate symptoms.
 

An uncommon withdrawal syndrome following abrupt withdrawal of Nardil has been infrequently reported. Signs and symptoms of this syndrome generally commence 24 to 72 hours after drug discontinuation and may range from vivid nightmares with agitation to frank psychosis and convulsions. This syndrome generally responds to reinstitution of low-dose Nardil therapy followed by cautious downward titration and discontinuation.

 

It's your decision whether to

- reinstate a tiny dose to see if you get relief, or

- reinstate your full previous dose is up to you, or

- ride out the symptoms by applying patience and discipline and using non-pharma strategies.

 

To the best of my limited knowledge, TMS alleviates symptoms for some people and not for others. much like every treatment of psychiatry, the field of medicine desperately trying to be a science.

 

 

Two administrative tips:

You may way want to follow this topic so that you get notifications when someone posts in your thread.  Click the gray "Follow this topic" button. A dialog box appears:  select one of the notify options, then click follow this topic in the dialog box.

 

Setting this web page as a bookmark or favorite in your browser will help you navigate back to it.

 

A request:

 

Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-18 months particularly? Any drugs prior to that can just be listed with start and stop years.  Please put your withdrawal history in signature.

 

Share this post


Link to post
Roses49

I have read this site many times.  I have posted under introductory category.  My ongoing question is - how to treat depression and anxiety w/o antidepressants??  I realize they are causing many complications but the depression is real and what other means are sufferers using to deal with the horrible symptoms of this disease????   I never hear any posts about other treatment options???  PLEASE SOMEONE RESPOND!!!!!!!!!!

 

Share this post


Link to post
scallywag

Rose, there are many symptoms that are classified as depression. It's difficult to know how to respond to your question without more specific information.  Please note that Surviving Antidepressants is about helping people safely discontinue psychiatric medications not about recommending treatments, pharmaceutical or otherwise, for depression, anxiety, psychosis or other psychiatric symptoms.

Share this post


Link to post
ChessieCat

Hi Rose,

 

I merged you new topic with your original Intro/Update topic.  Each member has one Intro/Update topic where they can ask questions about their own situation and journal their progress.  This keeps your history together both for you and other members.

 

You might find one or more of these helpful:

  1. Acceptance
  2. Acceptance and Mindfulness
  3. Claire Weekes' Method of Recovering from a Sensitized Nervous System
  4. "Change the channel" -- dealing with cognitive symptoms
  5. Change cognitive framing - Redirect - Another Way
  6. Cognitive Behavior Therapy (CBT) for anxiety, depression
  7. Cognitive Behavior Therapy lessons

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy